Reactions 1704, p170 - 2 Jun 2018
Urinary incontinence: case report
A 72-year-old man developed urinary incontinence during
treatment with gabapentin [indication, route and time to
reaction onset not stated].
The man, who had a history of hypertension, alcohol abuse
and depression, was hospitalised for a left ankle fracture
following a fall. He underwent an uncomplicated open
reduction internal fixation under general anaesthesia. During
the hospitalisation, he received diazepam [Valium] for alcohol
withdrawal. He was then discharged to a skilled nursing
facility. He received the first dose of gabapentin 300mg three
times a day at the skilled nursing facility. However, on day 6 in
the skilled nursing facility, he reported increased urinary
frequency every 20
30 minutes for two days. His post void
residual and urine analysis were not remarkable. His only new
medication was gabapentin.
On day 6, the man’s gabapentin treatment was discontinued
with resolution of his urinary incontinence on the following
Author comment: "Moreover, gabapentin is used to treat
alcohol withdrawal, fibromyalgia, and restless leg syndrome.
Amongst its many side effects, urinary incontinence is a rare
side effect." "Similar to our patient, all previous case reports
mentioned a resolution of incontinence promptly after
Kaler MS. Gabapentin induced urinary incontinence-a rare side effect. Journal of
the American Geriatrics Society 66 (Suppl. 2): S179 abstr. C18, 19 Apr 2018.
Available from: URL: http://doi.org/10.1111/jgs.15376 [abstract] -
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved